Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Should I stop taking medication now?
Nov 4, 2006

Hi Dr. Daar. I was diagnosed HIV positive 4 years ago, at 26. I have ben on medication from the first week of my diagnosis, and I am currently on a regimen of Sustiva and Truvada. I have been on this particular regimen for close to 3 years now, and before that was on Sustiva and Combivir for a short time. I am undetectable, and have been for quite a while. My question is: do I need to be on meds right now? Can I stop? Thanks.

Response from Dr. Daar

Thank you for your excellent question. As a general rule of thumb when therapy is stopped CD4 cells decline back to where they were prior to initiating therapy. Consequently, if your CD4 cells prior to initiating treatment were low you probably should remain on treatment. If they were high, e.g. >350 cells/uL you could consider stopping with close follow-up. It is vital that if you are considering stopping that you talk to your provider in advance so you can discuss the optimal way to stop treatment to minimize the risk of developing drug resistant virus. In addition, you will want to be followed closely after stopping treatment.

It is also important to carefully consider why you are thinking about stopping treatment. Is it because of side effects, pill fatigue, concerns about long-term toxicity or for other reasons? All of these issues should be discussed with your provider in advance of stopping to make sure they are all dealt with and you are fully informed of your options.

Best, Eric


Previous
drug reaction?
Next
Do I really need an HIV specialist to follow my labs, etc?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement